Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 44, NWS Salt Lake City, UT

July 12, 20095 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 12, 2009, 2:08 PM MDT for 5 counties in Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 2:08 PM MDT (20:08 UTC)
Expired
Jul 12, 2009, 3:00 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Sanpete County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 214 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2822 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:39 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 12:39 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1239 PM MDT SUN JUL 12 2009

.SYNOPSIS...SOUTHERLY FLOW WILL INCREASE TODAY AHEAD OF AN
APPROACHING COLD FRONT. THE COLD FRONT WILL BRING A DRIER AIRMASS
BACK INTO THE AREA MONDAY. HIGH PRESSURE WILL BUILD OVER THE GREAT
BASIN THROUGH THE WEEK.

&&

.DISCUSSION...UPPER TROUGH ALONG THE NORTHWEST COAST IS FINALLY
SHOWING SIGNS OF PROGRESSING INLAND THIS MORNING PER LATEST
REGIONAL SATELLITE LOOPS. LEADING EDGE BAROCLINIC ZONE WITH
ASSOCIATED COLD FRONT IS WORKING THROUGH CENTRAL IDAHO AT THIS
TIME...WITH SCATTERED CONVECTION FIRING OVER THE CENTRAL IDAHO
MOUNTAINS. PRESSURE DROPS OVER FAR NORTHWESTERN UTAH HAVE BEEN
PREVALENT DURING THE OVERNIGHT HOURS BUT ARE SHOWING SIGNS OF
RELAXING AS THE SURFACE TROUGH WORKS INTO THE REGION. ISOLATED
SHOWERS EXIST ACROSS THE WEST DESERTS AND SOUTH CENTRAL
MOUNTAINS...BUT ANTICIPATE BULK OF THIS IS VIRGA FROM
OBSERVATIONAL ANALYSIS.

PWATS ACROSS THE REGION HAVE REMAINED ELEVATED OVERNIGHT WITH
ROUGHLY THREE QUARTERS OF AN INCH ACROSS THE NORTHWESTERN HALF OF
THE STATE...AND AROUND AN INCH OVER THE SOUTHEAST PER GOES
SOUNDER. ENCROACHMENT OF THE AFOREMENTIONED BAROCLINIC ZONE HAS
COOLED THE MID LEVELS 2 TO 3 DEGREES CELSIUS ACROSS THE NORTH PER
12Z KSLC RAOB...YIELDING A SLIGHTLY BETTER INSTABILITY PROFILE FOR
CONVECTIVE DEVELOPMENT ACROSS THE NORTH VERSUS 24 HOURS AGO.

NAM CONTINUES TO PLACE LOW LEVEL CONVERGENCE OVER THE FAR NORTHWEST
IN THE VICINITY OF THE RAFT RIVER RANGE. SPC ENSEMBLES ALSO
INDICATE THIS AREA HAS THE HIGHEST PROBABILITY OF LI/S LESS
THAN -2 AND EFFECTIVE SHEAR EXCEEDING 30 KNOTS THIS AFTERNOON AND
EVENING. HAVE BUMPED UP POPS ACROSS THIS REGION DUE TO THIS...AND
EXPECT A FEW STRONG TO LOW END SEVERE STORMS WILL DEVELOP LATER
TODAY NEAR THE ID/NV/UT TRIPLE POINT. ELSEWHERE...GOING POPS LOOK
GOOD TO COVER FOR ISOLATED VALLEY AND SCATTERED MOUNTAIN COVERAGE
THROUGHOUT DURING PEAK HEATING.

THE SURFACE GRADIENT ACROSS THE THE SOUTHWEST HAS TIGHTENED
CONSIDERABLY OVER THE LAST SEVERAL HOURS AND ANTICIPATE BREEZY
CONDITIONS ACROSS THE PRONE DESERT AREAS. HAVE UPPED WINDS ALONG
AND SOUTH OF US 6 AND WEST OF INTERSTATE 15 IN MILLARD AND IRON
COUNTIES TO REFLECT THIS. REFER TO FIRE WEATHER DISCUSSION FOR
FURTHER DETAIL.

NO OTHER UPDATES PLANNED AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS...

THE COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL BE WEAKENING AS
IT MOVES INTO UT MON BUT SHOULD STILL BE ACCOMPANIED BY SOME
CONVECTION. THE FRONT STALLS ACROSS CENTRAL UT MON NIGHT AND MAY
SERVE AS A FOCUS FOR ISOLATED WEAK CONVECTION THRU TUE. EXPECT
BREEZY WINDS BOTH NORTH AND SOUTH OF THE FRONT MON.

HEIGHTS RISE AND TEMPS WARM TO ABOVE NORMAL VALUES AFTER MID WEEK
WITH A GENERALLY DRY AIRMASS IN PLACE. MED RANGE MODELS CONTINUE
TO HINT AT A RETURN OF MOISTURE NEXT WEEKEND...BUT ARE NOT THAT
CONSISTENT ON TIMING AND DISTRIBUTION.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT KSLC THROUGH EARLY
AFTERNOON AT LEAST...WITH A 40 PERCENT CHANCE OF SOUTH WINDS
MEETING AIRPORT WEATHER WARNING CRITERIA IN THE 17Z-22Z TIMEFRAME.
ALSO...WILL BE FOCUSING ON THE POTENTIAL OF A NORTHWEST WIND SWITCH DUE
TO A DEVELOPING LAKE BREEZE AS HIGH TEMP FORECASTS OF MID 90S
TODAY MAY BE ENOUGH TO OVERCOME A STRENGTHENING SOUTHERLY
GRADIENT. CURRENT THINKING IS LEANING CLOSER TO LAKE BREEZE
OCCURRENCE BETWEEN 21-00Z BUT WILL MONITOR TRENDS AND ADDRESS THIS
IN THE 18Z TAF.

&&

.FIRE WEATHER...AFTER A NIGHT OF EFFICIENT MOISTURE
RECOVERY...INCREASING SOUTHWEST WINDS AHEAD OF THE NEXT FRONT WILL
PROVIDE SOME DRYING ACROSS SOUTHERN AND WESTERN UTAH THIS AFTERNOON.
WILL STILL BE ENOUGH MOISTURE AROUND FOR ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT...CAPABLE OF PRODUCING GUSTY AND ERRATIC
WINDS LOCALLY. LOWERING HUMIDITY TRENDS AND DEVELOPING WINDS AROUND
THE NOON HOUR SUGGEST THAT RED FLAG WARNING CONDITIONS WILL BE MET
ACROSS WESTERN AND SOUTHWEST UTAH THIS AFTERNOON AND EVENING.

NOT EXPECTING AS MUCH MOISTURE RECOVERY TONIGHT DUE TO THE DRYING
TREND. THE COLD FRONT WILL CROSS NORTHERN UTAH MONDAY...WITH
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY EXPECTED ACROSS THE
UINTAS AND BOOK CLIFFS. WINDS TURN NORTHWEST WITH THE PASSAGE OF THE
FRONT...AS SOUTHWESTERLY FLOW INCREASES ACROSS SOUTHERN UTAH AHEAD
OF THE BOUNDARY. HUMIDITY LEVELS WILL BE LOW ENOUGH TO SUPPORT
WARNING CRITERIA ACROSS SOUTHERN AND WESTERN UTAH.

THE FRONT IS EXPECTED TO STALL ACROSS SOUTH CENTRAL UTAH
TUESDAY...DISSIPATING DURING THE MID WEEK. WINDS WILL DECREASE WITH
THE DRYING TREND EXPECTED TO CONTINUE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR
UTZ420-UTZ434-UTZ435-UTZ439.

WY...NONE.

&&

PUBLIC...MERRILL
FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 12:21 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1221 PM MDT SUN JUL 12 2009

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1221 PM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR WESTERN UTAH THROUGH 10 PM
TONIGHT DUE TO GUSTY SOUTH WINDS IN EXCESS OF 30 MPH AND RELATIVE
HUMIDITIES BELOW 15 PERCENT.

SUFFICIENT MOISTURE WILL REMAIN ACROSS THE OUTLOOK AREA TODAY
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF
THESE STORMS COULD PRODUCE LOCALLY DAMAGING WINDS...CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE RAIN.

THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER FAR NORTHERN
UTAH IN ADVANCE OF A COLD FRONT. IN ADDITION TO THE DAMAGING WIND
AND LIGHTNING THREAT FOUND ELSEWHERE ACROSS THE STATE...THESE
STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PASSAGE OF A COLD FRONT MONDAY WILL BRING LOCALLY STRONG WINDS
AND A DRIER AIRMASS. THE COMBINATION OF WIND AND DRIER AIR COULD
CREATE LOCAL HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
SOUTHERN AND FAR NORTHWESTERN UTAH MONDAY AFTERNOON.

HIGH PRESSURE WILL BRING A WARMING TREND...LIGHTER WINDS AND
MOSTLY DRY CONDITIONS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:19 PM MDTRed Flag WarningSLC34 hr
Jul 12, 2:22 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Jul 12, 2:28 PM MDTSpecial Weather StatementSLCSalt Lake47 min
Jul 12, 2:30 PM MDTSpecial Weather StatementSLCSalt Lake45 min
Jul 12, 2:43 PM MDTRed Flag WarningSLC31 hr
Jul 12, 3:42 PM MDTSevere Thunderstorm WarningSLCDuchesne63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.